Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2015, Article ID 163597, 10 pages
http://dx.doi.org/10.1155/2015/163597
Research Article

Bounded Traveling Waves of the (2+1)-Dimensional Zoomeron Equation

1School of Applied Mathematics, Chengdu University of Information Technology, Chengdu, Sichuan 610225, China
2School of Computer Science and Technology, Southwest University for Nationalities, Chengdu, Sichuan 610041, China

Received 5 December 2014; Accepted 24 January 2015

Academic Editor: P. Balasubramaniam

Copyright © 2015 Yuqian Zhou et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The bifurcation method of dynamical system and numerical simulation method of differential equation are employed to investigate the (2+1)-dimensional Zoomeron equation. We obtain the parameter bifurcation sets that divide the parameter space into different regions which correspond to qualitatively different phase portraits. According to these phase portraits, all bounded traveling waves are identified and simulated, including solitary wave solutions, shock wave solutions, and periodic wave solutions. Furthermore, all exact expressions of these bounded traveling waves are given. Among them, the elliptic function periodic wave solutions are new solutions.

1. Introduction

In this paper, we consider the following (2+1)-dimensional Zoomeron equation [1]:where function is the amplitude of the relevant wave mode. This highly nonlinear equation plays an important role in describing the evolution of a single scalar field and is a convenient model to display the novel phenomena associated with boomerons and trappons. If , the (2+1)-dimensional Zoomeron equation reduces to its (1+1)-dimensional form which can be regarded as a subcase of the boomeron equation essentially.

In recent decades, the investigation of traveling wave solutions for nonlinear partial differential equation is an active area in mathematics and physics. It is significant to seek new solutions of a PDE, since they may provide more information to understand the complicated wave phenomena and find new properties. The traveling wave solutions of (1) have been focused on by many authors. Various direct methods have been applied to obtain its exact traveling wave solutions. Firstly, Abazari [2] used -expansion method to obtain three types of exact solutions of (1), including hyperbolic function solutions, trigonometric function solutions, and rational function solutions. In 2012, Alquran and Al-Khaled [3] discussed four types of soliton solutions of the equation by using some direct mathematical methods, such as the extended tanh function method, the exponential function method, and the function method. In 2013, Irshad and Mohyud-Din [4] applied the tanh-coth method to give several solitary wave solutions. Later, Qawasmeh [5] obtained two types of periodic solutions by using the sine-cosine function method. Recently, Khan and Ali Akbar [6] got some new solutions with the modified simple equation (MSE) method.

Though there have been so many profound results about traveling wave solutions of (1) which contributed to our understanding of nonlinear physical phenomena and wave propagation, some traveling wave solutions could be still lost because of the defects of the direct methods caused by the auxiliary equations and the hypotheses about the forms of solutions. In addition, the direct methods can not clearly explain how these solutions evolve when the parameters vary, although they can be used to obtain solutions concisely and efficiently. These problems arouse our great interest in surveying the traveling wave system of (1) again. In fact, it has involved bifurcation of traveling wave solutions. In general, three basic types of bounded traveling waves could occur for a PDE, which are periodic waves, shock waves, and solitary waves. Recall that heteroclinic orbits are trajectories which have two distinct equilibria as their - and -limit sets and homoclinic orbits are trajectories whose - and -limit sets consist of the same equilibrium. So, the three basic types of bounded traveling waves mentioned above correspond to periodic, heteroclinic, and homoclinic orbits of the traveling wave system of a PDE, respectively [7, 8]. It is just the relationship that makes the bifurcation theory of dynamical system become an effective method to investigate bounded traveling waves of a PDE. In recent decades, many efforts have been devoted to bifurcations of traveling waves of PDEs. In 1997, Peterhof et al. [9] investigated persistence and continuation of exponential dichotomies for solitary wave solutions of semilinear elliptic equations on infinite cylinders so that Lyapunov-Schmidt reduction can be applied near solitary waves. Sánchez-Garduño and Maini [10] considered the existence of one-dimensional traveling wave solutions in nonlinear diffusion degenerate Nagumo equations and employed a dynamical systems approach to prove the bifurcation of a heteroclinic cycle. Later, Katzengruber et al. [7] analyzed the bifurcation of traveling waves such as Hopf bifurcation, multiple periodic orbit bifurcation, homoclinic bifurcation, and heteroclinic bifurcation in a standard model of electrical conduction in extrinsic semiconductors, which in scaled variables is actually a singular perturbation problem of a 3-dimensional ODE system. In 2002, Constantin and Strauss [11] constructed periodic traveling waves with vorticity for the classical inviscid water wave problem under the influence of gravity, described by the Euler equation with a free surface over a flat bottom, and used global bifurcation theory to construct a connected set of such solutions, containing flat waves as well as waves that approach flows with stagnation points. In 2003, Huang et al. [12] employed the Hopf bifurcation theorem to established the existence of traveling front solutions and small amplitude traveling wave train solutions for a reaction-diffusion system based on a predator-prey model, which are equivalent to heteroclinic orbits and small amplitude periodic orbits in , respectively. Besides, many results on bifurcations of traveling waves for Burgers-Huxley equation, RLW-Burgers equation, Davey-Stewartson-type equations, and microstructured solid model can be found from [1316].

Motivated by the reasons above, we try to seek all bounded traveling waves of the (2+1)-dimensional Zoomeron equation and investigate their bifurcation behavior. By using the bifurcation methods of dynamical system [1720] and the numerical simulation method of differential equation, we obtain the parameter bifurcation sets that divide the parameter space into different regions which correspond to qualitatively different phase portraits. According to the phase portraits, all possible bounded traveling waves are identified and simulated including solitary waves, shock waves, and periodic waves. Furthermore, by calculating some complicated elliptic integrals, we obtain the exact expressions of these bounded traveling waves. Among them, the elliptic function periodic wave solutions are new solutions.

2. Traveling Wave System and Bifurcation Analysis

Letting , we transform (1) into its corresponding traveling wave system as follows:where denotes and is the velocity of wave. Integrating (2) twice and omitting a free term, we getwhere parameter is the integral constant. By (3), can be solved byThen, (4) can be transformed into the following planner dynamical systemwhich has the first integralwhere .

Next, we study the distribution and properties of critical points of system (5).

Theorem 1. When , system (5) has three critical points , , and . If , the critical point is a saddle point, while and are centers. If , the critical point is a center, while and are saddle points.
When , system (5) has only one critical point . If , is a saddle point. If , then is a center.
When , system (5) has a unique critical point of higher order . If , is a saddle point. If , then is a center.

Proof. When , by a direct computation, one can check that system (5) has three critical points , , and . Let denote the coefficient matrix of the linearized system of (5) at point . Then, If , one can check that the coefficient determinants By the theory of planner dynamical system [1720], the critical point is a saddle point, while and are centers. If , we have It implies that the critical point is a center, while and are saddle points.
Similar analysis can be employed to prove Case 2. Here, we omit it for simplicity.
When , a direct computation shows system (5) has a unique critical point with a degenerated coefficient matrix It means that is a critical point of higher order. In fact, when , system (5) has the form By the qualitative theory of differential equation [20, Theorem 7.2, Chapter 2], we have and . It implies that is a saddle point if , while it is a center (or focus) if . Furthermore, we note that and . It means that the vector field is symmetric and is a center if .

Based on the analysis of the critical points and the properties of the Hamiltonian system, we obtain the parameter bifurcation sets for system (5) as follows.

Case 1. Consider and . There exist two homoclinic orbits (the right one) and (the left one), which connect the saddle . Centers and are surrounded, respectively, by the families of periodic orbits Moreover, (resp., ) tends to (resp., ) as and tends to (resp., ) as , as shown in Figure 1(a).

Figure 1: The phase portraits of system (5) for .

Case 2. Consider and . There exist two heteroclinic orbits (the upper one) and (the lower one), which connect the saddles and . Center is surrounded by the family of periodic orbits Moreover, tends to center as and tends to and as , as shown in Figure 1(b).

Case 3. Consider . There exist no bounded orbits of system (5) if , as shown in Figure 2(a). There exist a family of periodic orbits if , as shown in Figure 2(b).

Figure 2: The phase portraits of system (5) for .

Case 4. Consider . There exist no bounded orbits of system (5) if , as shown in Figure 3(a). There exist a family of periodic orbits if , as shown in Figure 3(b).

Figure 3: The phase portraits of system (5) for .

From the phase portraits, all bounded orbits can be identified clearly as follows:(1)the closed orbits (see Figures 1(a), 1(b), 2(b), and 3(b)),(2)the homoclinic orbits (see Figure 1(a)),(3)the heteroclinic orbits (see Figure 1(b)).

From the relations between the bounded orbits and the bounded traveling waves mentioned in Section 1, all bounded traveling waves can be simulated. Taking Figure 1(a), for example, we can choose and as an initial value to simulate a periodic wave of (1) as shown in Figure 4(a), which corresponds to a closed orbit in . Similarly, letting and as an initial value, we can simulate another periodic wave shown in Figure 4(b), which corresponds to a closed orbit in .

Figure 4: The simulations of the periodic waves.

Similar method can be employed to simulate solitary waves (see Figures 5(a) and 5(b)) and shock waves (see Figures 6(a) and 6(b)) which correspond to the homoclinic orbits and the heteroclinic orbits, respectively.

Figure 5: The simulations of the solitary waves.
Figure 6: The simulations of the shock waves.

3. The Explicit Expressions of Bounded Traveling Waves

In this section, we will give the explicit expressions of all bounded traveling waves of system (1).

3.1. The Periodic Wave Solutions

Consider the case and . In this case, system (5) has a family of periodic orbits . By (6), one of the closed orbits can be expressed bywhere , , , and are reals and . We suppose that the period of the closed orbit is and choose . From (5) and (14), we havewhich can be rewritten as By calculating the elliptic integralwe get the corresponding periodic wave solutionshown in Figure 7(a), where and .

Figure 7: The periodic wave solutions.

Next, consider the case and . In this case, system (5) has two families of periodic orbits and . By (6), one of the closed orbits has the formwhere . We suppose that the period of the closed orbit is and choose . According to (5) and (19), we havewhich can be rewritten as By calculating the elliptic integralwe get the corresponding periodic wave solutionas shown in Figure 7(b), where and .

Similarly, one of the closed orbits can be expressed bywhere . Supposing that the period of the closed orbit is and choosing , we havewhich can be combined to Noting thatwe get the corresponding periodic wave solutionwhere and .

3.2. The Shock Wave Solutions

In case and , the heteroclinic orbits and can be expressed bywhere . Letting , we have Noting that we obtain the corresponding shock wave solutions shown in Figure 8.

Figure 8: The shock wave solutions.
3.3. The Solitary Wave Solutions

In case and , the homoclinic orbits and can be expressed bywhere and . For homoclinic orbit , choosing , we havewhich can be rewritten as Noting that we get the expression of the corresponding solitary wave solutionshown in Figure 9(a).

Figure 9: The solitary wave solutions.

Similarly, for homoclinic orbit , choosing , we have which can be rewritten as Noting that we get the expression of the corresponding solitary wave solution as shown in Figure 9(b).

4. Discussion

In this paper, we apply the dynamical system methods to investigate bounded traveling waves of the (2+1)-dimensional Zoomeron equation. This method allows detailed analysis on phase space geometry of the traveling wave system of the (2+1)-dimensional Zoomeron equation so that all possible bounded traveling waves and corresponding existence conditions can be identified clearly. We find that there exist lots of periodic waves besides solitary waves and shock waves for the (2+1)-dimensional Zoomeron equation. What is more, exact expressions of all bounded traveling waves of the (2+1)-dimensional Zoomeron equation are obtained. Among them, the periodic wave solutions can be expressed by the elliptic function uniformly and are new solutions.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by the National Natural Science Foundation of China (no. 11301043, no. 11171046, and no. 61273007), the Key Project of Educational Commission of Sichuan Province (no. 12ZA224), and the Scientific Research Foundation of CUIT (no. J201219).

References

  1. F. Calogero and A. Degasperis, Spectral Transform and Solitons I, North-Holland, New York, NY, USA, 1982. View at MathSciNet
  2. R. Abazari, “The solitary wave solutions of Zoomeron equation,” Applied Mathematical Sciences, vol. 5, no. 57-60, pp. 2943–2949, 2011. View at Google Scholar · View at MathSciNet · View at Scopus
  3. M. Alquran and K. Al-Khaled, “Mathematical methods for a reliable treatment of the 2+1-dimensional Zoomeron equation,” Mathematical Sciences, vol. 6, no. 1, article 11, 5 pages, 2012. View at Publisher · View at Google Scholar
  4. A. Irshad and S. T. Mohyud-Din, “Solitary wave solutions for Zoomeron equation,” Walailak Journal of Science and Technology, vol. 10, no. 2, pp. 201–208, 2013. View at Google Scholar · View at Scopus
  5. A. Qawasmeh, “Soliton solutions of (2+1)-Zoomeron equation and Duffing equation and SRLW equation,” Journal of Mathematical and Computational Science, vol. 3, no. 6, pp. 1475–1480, 2013. View at Google Scholar
  6. K. Khan and M. Ali Akbar, “Traveling wave solutions of the (2 + 1)-dimensional Zoomeron equation and the Burgers equations via the MSE method and the Exp-function method,” Ain Shams Engineering Journal, vol. 5, no. 1, pp. 247–256, 2014. View at Publisher · View at Google Scholar · View at Scopus
  7. B. Katzengruber, M. Krupa, and P. Szmolyan, “Bifurcation of traveling waves in extrinsic semiconductors,” Physica D: Nonlinear Phenomena, vol. 144, no. 1-2, pp. 1–19, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  8. J. B. Li and H. H. Dai, On the Study of Singular Nonlinear Traveling Wave Equation:Dynamical System Approach, Science Press, Beijing, China, 2007.
  9. D. Peterhof, B. Sandstede, and A. Scheel, “Exponential dichotomies for solitary-wave solutions of semilinear elliptic equations on infinite cylinders,” Journal of Differential Equations, vol. 140, no. 2, pp. 266–308, 1997. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. F. Sánchez-Garduño and P. K. Maini, “Travelling wave phenomena in non-linear diffusion degenerate Nagumo equations,” Journal of Mathematical Biology, vol. 35, no. 6, pp. 713–728, 1997. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. A. Constantin and W. Strauss, “Exact periodic traveling water waves with vorticity,” Comptes Rendus Mathematique, vol. 335, no. 10, pp. 797–800, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. J. Huang, G. Lu, and S. Ruan, “Existence of traveling wave solutions in a diffusive predator-prey model,” Journal of Mathematical Biology, vol. 46, no. 2, pp. 132–152, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. Y. Q. Zhou, Q. Liu, and W. N. Zhang, “Bounded traveling waves of the Burgers-Huxley equation,” Nonlinear Analysis: Theory, Methods & Applications, vol. 74, no. 4, pp. 1047–1060, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. Y. Zhou and Q. Liu, “Kink waves and their evolution of the RLW-burgers equation,” Abstract and Applied Analysis, vol. 2012, Article ID 109235, 14 pages, 2012. View at Publisher · View at Google Scholar · View at Scopus
  15. J. Shi, S. Li, and J. Li, “Analytical travelling wave solutions and parameter analysis for the (2 + 1)-Dimensional davey-Stewartson-Type equations,” Pramana, vol. 81, no. 5, pp. 747–762, 2013. View at Publisher · View at Google Scholar · View at Scopus
  16. J. B. Li and G. R. Chen, “Bifurcations of traveling wave solutions in a microstructured solid model,” International Journal of Bifurcation and Chaos in Applied Sciences and Engineering, vol. 23, no. 1, Article ID 1350009, pp. 1–18, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. S. N. Chow and J. K. Hale, Method of Bifurcation Theory, Springer, New York, NY, USA, 1982. View at MathSciNet
  18. J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems and Bifurcation of Vector Fields, vol. 42 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1983. View at Publisher · View at Google Scholar · View at MathSciNet
  19. J. K. Hale, Ordinary Differential Equations, John Wiley & Sons, New York, NY, USA, 1997.
  20. Z. F. Zhang, T. R. Ding, W. Z. Huang, and Z. X. Dong, Qualitative Theory of Differential Equations, American Mathematical Society, Providence, RI, USA, 1992. View at MathSciNet